Dealing with Side-effects
Like all medicines, the drugs used to treat HIV can cause side effects. However, it is not inevitable that you will experience side effects.
Most of the side effects caused by the anti-HIV drugs used today are mild and many lessen or go away with time. Also, it is almost always possible to do something about side effects, including changing treatment.
If you are especially worried about a particular side-effect, you may want to talk to your HIV doctor about these concerns when you are deciding which anti-HIV drugs to take.
Some of the most common side-effects are:
- Feeling or being sick (nausea or vomiting)
In most cases, these side-effects are worst in the first few weeks after treatment is started. They can often be controlled with other medications (for example, paracetamol for headache or Imodium for diarrhoea) and many patients find that the side-effect lessens or goes away completely with time.
There is a widely-used anti-HIV drug called efavirenz (also known as Stocrin). Some people feel drowsy or dizzy when taking this drug, they find they cannot concentrate, they have changes in their mood, including sadness or depression, or they have sleep problems. These side-effects are most likely to occur when treatment with the drug is first started and they often then lessen or go away. Some people find that they can reduce the problem by taking their medication two hours before going to bed, and by not taking the drug with fatty food.
Anti-HIV drugs can sometimes cause longer-term side-effects. Some cause increased cholesterol and other blood fats, for example, or disturbances in the functioning of the liver. Lipodystrophy (body fat changes, such as losing some fat from your face, legs, arms or buttocks, or gaining fat elsewhere) is a side-effect of some of the older anti-HIV drugs. These drugs are now avoided as much as possible. Kivexa has been associated with an increased risk of heart disease and is not recommended for people with other risk factors.
You'll be monitored for these and other side-effects as part of your routine HIV care. Your HIV treatment is meant to improve your health, so it is important to remember that you do not have to put up with side-effects. It is nearly always possible to do something about them.
But for this to happen, it is important that your HIV doctor knows that you are experiencing problems. So make it clear to your doctor if side-effects are making your life difficult.
In rare cases, people can develop a serious allergic reaction to a drug. The risk is higher with certain anti-HIV drugs. You'll be told about the sort of allergic reaction that might occur and what symptoms to look out for before you start treatment with the drug.
You should tell your doctor immediately if you develop symptoms such as a fever, rash, nausea, vomiting or abdominal pain (particularly if you have more than one at the same time); in case this is an allergic reaction.
Contact your HIV clinic immediately, or go to the Accident and Emergency department of your local hospital, if you develop these symptoms or generally feel unwell soon after starting a new drug. Do not take further doses of the drug until you have spoken to a specialist - but make sure you do this as soon as possible. It's very important you don't delay taking your next dose too long.